Fiction with an edge

Thursday, 12 March 2015

Three schoolgirls + Syria = Police apology

Can anyone tell me why the British police are having to apologise to the parents of the three 'bright' schoolgirls who flew out from the UK to Turkey in a recent perceived bid to get to Syria?

I'm at a loss to understand how it's the fault of the police that these girls somehow and, apparently without the knowledge of the three sets of parents involved, managed to get together the best part of £1500 each and, one of them, a stolen passport for their journey.

Am I missing something here? 

By the way, I truly hope the girls are safe and return to their parents soon. Maybe then we will know what it was that enticed them away. Was it online grooming - or a belief that Syria was their destiny? 

Wednesday, 11 March 2015

Terbinafine taste loss - a continuing saga of cardboard and seawater!

Well, I'm into the fifth week of taste loss. Feeling quite depressed now by the so-called side-effect of the aborted course of Terbinafine that I was prescribed. Food still resembles the texture of cardboard and all drinks still resemble seawater. I do not feel like eating or drinking as neither is a pleasure any longer and I'm now also experiencing problems trying to swallow food as my saliva ducts seem to have given up altogether and my mouth is very dry all the time. Family meals are not the social occasions they used to be and I am losing weight, which for a 68 year-old bloke of 5' 10" and weighing 12 stones is not good. My energy levels are greatly reduced and my motivation to do anything even remotely creative has gone. Hence, the story line for my latest book is lying fallow which depresses me even more. My wife is worried about my state of health as am I, but as all food has no flavour and the textures seem bland it is a chore to force food down - even though I know I should. What makes it worse is that I can smell the food and drink as I raise it to my mouth, however the instinctive expectation of flavour when I put it into my mouth is suddenly dashed when I eat. 

As I mentioned previously I know people suffering cancer and undergoing chemotherapy often experience taste loss - a side-effect of which they are warned and, as the chemotherapy is essential to their fight against the disease, have little choice in not accepting. As someone who had cancer and, fortunately did not have to have chemotherapy, I feel for their predicament. But here we are not talking chemotherapy we are talking medication for a fungal infection and the patient advice leaflet does not, I feel, place enough emphasis on this side-effect. The advice, and I know I am repeating some of what I have written previously on this subject in this blog, gives the impression that the taste loss is a minor ailment and its duration listed as 'for some time'. Not exactly a warning of the debilitating physical and mental effects this drug can have upon one's life for what looks like, in my case, is going to be a further month at least.

So as you will have guessed, based upon my ongoing problems, I would warn anyone prescribed Terbinafine to think very carefully before taking it. (You would be wise to look up Terbinafine and check out the facts about this medication - also check out the links concerning it that I have provided previously on this blog).  One of the major difficulties with this problem of taste loss is that you will not know you're going to experience it until it happens and then, of course, it's too late. Not only will you have the problem for a minimum of eight weeks (and indeed the possibility that your taste may not fully return) but as soon as the problem arrives - you will need to stop taking the drug, which will mean that as you didn't finish the course you will be left with the infection for which you took the drug in the first place. Not a particularly good trade off.      

And don't rely upon your doctors knowing how bad this so-called side-effect will be. From their reference material, they will believe that the instances of taste loss with Terbinafine will be extremely rare. So rare that it's not worth mentioning to you - even if you're over 65 and have a low BMI which means that you could be more susceptible to getting this problem - and at a time of life when you can least do with it.
Below is a 2005 objective assessment of Terbinafine-induced taste loss, the conclusion of which states:
These findings 1) support anecdotal case reports of taste loss after terbinafine use, 2) demonstrate that all four major taste qualities are affected, and 3) suggest that olfactory dysfunction is not involved. Because self-report markedly underestimates chemosensory deficits, more extensive quantitative testing of patients receiving terbinafine will likely reveal a much higher prevalence of terbinafine-induced taste loss than currently reported. Since being older than 65 years of age and having a low body mass index are reportedly risk factors for terbinafine-induced taste loss, physicians should be particularly on the alert for elderly persons taking this medication who may become depressed or alter their food intake in response to decreased taste sensation.
Watch this space!